Opiate Overdose Prevention and Survival

If you suspect an overdose, Call 911

Thanks to the *911 Good Samaritan and Naloxone Access Law, in NC you cannot be prosecuted for:

  • Small amounts of drugs
  • Possession of drug paraphernalia
  • Underage possession or consumption of alcohol
  • Violation of probation or parole or post-release

Injectable Naloxone:

Injectable naloxone comes packaged in several different forms- a multi dose 10 mL vial and single dose 1mL flip-top vials with a pop off top. With all formulations of naloxone, it is important to check the expiration date and make sure to keep it from light if it is not stored in a box.  If someone has an injectable formulation of naloxone, all of the steps in recognizing and responding to an overdose are the same except how to give the naloxone. To use injectable naloxone:

  1. Do rescue breathing for a few quick breaths if the person is not breathing.
  2. Use a long needle: 1 – 1 ½ inch (called an IM or intramuscular needle)- needle exchange programs and pharmacies have these needles.
  3. Pop off the orange top vial
  4. Draw up 1cc of naloxone into the syringe 1cc=1mL=100u.
  5. Inject into a muscle – thighs, upper, outer quadrant of the butt, or shoulder are best.
  6. Inject straight in to make sure to hit the muscle.
  7. If there isn’t a big needle, a smaller needle is OK and inject under the skin, but if possible it is better to inject into a muscle.
  8. After injection, continue rescue breathing 2-3 minutes.
  9. If there is no change in 2-3 minutes, administer another dose of naloxone and continue to breathe for them. If the second dose of naloxone does not revive them, something else may be wrong—either it has been too long and the heart has already stopped, there are no opioids in their system, or the opioids are unusually strong and require more naloxone (can happen with Fentanyl, for example).

Once naloxone has been delivered and if the person is not breathing, continued rescue breathing is important until help arrives.

Naloxone only lasts between 30 – 90 minutes, while the effects of the opioids may last much longer. It is possible that after the naloxone wears off the overdose could recur. It is very important that someone stay with the person and wait out the risk period just in case another dose of naloxone is necessary. Also, naloxone can cause uncomfortable withdrawal feelings since it blocks the action of opioids in the brain. Sometimes people want to use again immediately to stop the withdrawal feelings. This could result in another overdose. Try to support the person during this time period and encourage him or her not to use for a couple of hours.

IMPORTANT!

If a victim is not responsive to stimulation, not breathing, and has no pulse after receiving naloxone and rescue breathing, then the victim needs cardiopulmonary resuscitation (CPR) via a trained bystander and the emergency medical system. Call 911!

Aftercare

Overdose Response

Withdrawal and re-overdose risk

Because naloxone blocks opioids from acting, it is possible that it can cause withdrawal symptoms in someone that has a habit, daily opioid pain medication use or other opioid tolerance. Therefore, after giving someone naloxone he or she may feel dopesick and want to use again right away. It is very important that one does not use again until the naloxone wears off so that a re-overdose does not occur.

Bystanders who use naloxone often report that it works immediately, however it may take up to 8 minutes to have an effect. Naloxone’s effect lasts for about 30 to 90 minutes in the body. Because most opioids last longer than that, the naloxone may wear off before the effects of the opioids wear off and the person might go into an overdose again. Naloxone administration may be repeated without harm if the person overdoses again. In addition, if the person uses more heroin or opioids when there is still naloxone in the system, he or she may not feel it at all – naloxone will knock it out of the opioid receptors and the person will have wasted their drugs.

The likelihood of overdosing again depends on several things including:

  • How much drug was used in the first place and the half-life of the drug(s) taken
  • How well the liver works to process things; and
  • If the person uses again.

If the person cannot walk and talk well after waking up, then it is very important that they are taken to the hospital. If possible, stay with the person for several hours keeping them awake.

*911 Good Samaritan and Naloxone Access Law

Naloxone (Narcan) is an effective, prescription medication that reverses opioid drug overdose.

For Overdoses:

As of April 9th, 2013, a person who seeks medical assistance for someone experiencing a drug overdose cannot be prosecuted for possession of small amounts of drugs, possession of drug paraphernalia, or underage drinking if evidence for the charge was obtained as a result of the person seeking help. The victim is protected from these charges as well.

As of August 1, 2015, a person who seeks medical assistance for someone experiencing a drug overdose cannot be considered in violation of a condition of parole, probation, or post-release, even if that person was arrested. The victim is also protected. Also, the caller must provide his/her name to 911 or law enforcement to qualify for the immunity.

Immunity: Medical providers who prescribe naloxone, including to third parties, are immune from civil or criminal charges as long as they act in good faith. This immunity also extends to pharmacists who dispense naloxone and anyone who administers it.